Study: Rituximab Associated With More AEs Than Other Infusions in Pediatric Patients

Samantha DiGrande

Intravenous infusion therapy has become critical for the treatment and maintenance of many pediatric rheumatic diseases, such as juvenile idiopathic arthritis, systemic lupus erythematosus, and inflammatory bowel disease-associated arthritis. Recently, researchers conducted a retrospective review of all pediatric patients given infusions at the University of Alabama at Birmingham from 2012 to 2015.

Intravenous infusion therapy has become critical for the treatment and maintenance of many pediatric rheumatic diseases, such as juvenile idiopathic arthritis, systemic lupus erythematosus, and inflammatory bowel disease-associated arthritis. Recently, researchers conducted a retrospective review of all pediatric patients given infusions at the University of Alabama at Birmingham (UAB) from 2012 to 2015.

The Pediatric Rheumatology Infusion Center at UAB infuses the following medications: abatacept, belimumab, cyclophosphamide, immune globulin, infliximab, methylprednisolone, n-acetylcysteine, pamidronate disodium, rituximab, and tocilizumab. Data for the study were collected directly from the electronic medical records of the center's patients. For the year 2015, a manual search of each infusion was performed to identify any adverse events (AEs) that occurred during the infusions, as well as management of the reactions. Safety events that occurred outside the context of infusions (such as infections) were not included in this report.

From 2012 to 2015, 7585 intravenous infusions were administered to 398 unique patients for both on-label and off-label indications. In 2015 alone, 2187 infusions were administered to 224 patients, with 34 patients experiencing 41 infusion-related reactions (1.9%). The most common infusion reactions were nausea and vomiting and throat discomfort.

Medications that led to infusion-related reactions were abatacept, infliximab, immune globulin, methylprednisolone, rituximab, and tocilizumab. Rituximab had the highest rate of AEs, with 10 patients experiencing reactions during 106 infusions (9.4%). Across all drug and AEs, none of the reactions were life-threatening, and only 6 resulted in discontinuation of therapy (3 for infliximab, 2 for methylprednisolone, and 1 for rituximab rituximab).

Conversely, belimumab, cyclophosphamide, and pamidronate did not result in any AEs.

The adverse reactions were treated with either non-steroidal anti-inflammatory drugs, diphenhydramine, or intravenous fluids. Per protocol, if the symptoms were deemed non-life threatening and resolved with additional conservative therapies, re-starting of the infusion was permitted.

Overall, the study found that the AEs associated with these infusions were mild and resolved after using protocol-derived management strategies. Through the combination of standardized infusion protocols, the experience of physician and nurses administering the treatments, and the safety profile of the medication itself, the study found that intravenous infusions for pediatric patients can safely be administered.

Reference

Vinod S, Reed A, Maxwell J, Cron R, Stoll M. Pediatric rheumatology infusion center: report on therapeutic protocols and infusions given over 4 years with focus on adverse events over 1 year. Published online March 9, 2018. Pediatr Rheumatol Online J. doi: 10.1186/s12969-018-0234-0.